Penicillin and amoxicillin allergies are commonly linked together, although being allergic to one of these antibiotics does not necessarily mean an allergic reaction to the other is inevitable. Amoxicillin is semi-synthetic penicillin or an amino-penicillin, which means that it is partly composed of penicillin. On the other hand, penicillin is a beta-lactam antibiotic, which means it does not contain an amine group. It is also important to note the difference between an allergic reaction and side effects, as the two are often confused. An allergic reaction can be life threatening, including those to penicillin and amoxicillin.
An allergic reaction produces very specific symptoms. The symptoms of penicillin and amoxicillin allergies include an itchy rash, a swollen throat and difficulty breathing. Vomiting or stomach pains are usually associated with side effects, not allergic reactions. Whereas some allergic reactions can occur up to a week after stopping the drug, side effects are usually immediate or occur during use of a particular drug.
A skin test can be done by an allergy doctor, an allergist, to determine if an individual is allergic to penicillin. A blood test can also be done, but studies show the results are not as accurate. Penicillin is the only antibiotic that can be tested for a drug allergy as of 2010. If an individual is allergic to penicillin, he or she must also avoid amoxicillin in the future because it contains penicillin.
If an individual is found to be allergic to amoxicillin, it is important to have a penicillin test to determine which part of the drug the individual is allergic to. People are often allergic to the amine group in the amoxicillin, not the penicillin. If the penicillin test is negative, the individual may have penicillin in the future but must avoid antibiotics with amine groups in them. If the penicillin test is positive, the individual is allergic to penicillin as well as amoxicillin and must avoid any penicillin-based antibiotics in the future.
Individuals are not born with penicillin and amoxicillin allergies; these drug allergies develop only after exposure to the antibiotics. After the initial adverse reaction, re-exposure will cause another allergic reaction. Often additional exposures cause more severe reactions than the initial exposure did, although some individuals with penicillin and amoxicillin allergies are able to tolerate a very small amount of the drugs, if absolutely necessary. An allergist must be present if any amount of these drugs is being given to an individual with one of these allergies, to ensure that too much is not given.